Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 82, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 25, 2003, 1:52 PM CDT for Johnson County, Linn County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2003, 1:52 PM CDT (18:52 UTC)
- Expired
- Jun 25, 2003, 2:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Johnson County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 95 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 12:05 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 875 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 251852
SVRDVN
IAC103-113-251945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
151 PM CDT WED JUN 25 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN EAST CENTRAL IOWA
LINN COUNTY IN EAST CENTRAL IOWA
* UNTIL 245 PM CDT
* AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM
SPRINGVILLE TO OXFORD...OR ALONG A LINE EXTENDING FROM 9 MILES WEST
OF ANAMOSA TO 14 MILES SOUTHEAST OF MARENGO...MOVING EAST AT 25
MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE BERTRAM...CEDAR RAPIDS...
CENTRAL CITY...COU FALLS...ELY...KENT COUNTY
PARK...LAKE MACBRIDE STATE PARK...LISBON...MARION...MORSE...
MOUNT VERNON...NORTH LIBERTY...OAKDALE...PALISADES KEPLER STATE
PARK...PARALTA...PRAIRIEBURG...SHUEYVILLE...SOLON...
SUTIFF...SWISHER...TIFFIN...TWIN VIEW HEIGHTS...VIOLA...WAUBEEK AND
WHITTIER.
THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH AND
PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM
PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.
LAT...LON 4204 9169 4226 9151 4228 9137 4172 9136
4165 9185 4179 9185
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 4:45 AM CDT, 9 hours 7 minutes earlier.
Area forecast discussion, Jun 25, 4:45 AM CDT, 9 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT WED JUN 25 2003 CONVECTIVE DEBRIS OFF NORTHWEST/WESTERN IA MCS AND ANY INCOMING OUTFLOW BOUNDARY TO BE WILD CARD IN TODAYS FORECAST...OTHERWISE A DAY SIMILAR TO YESTERDAY WOULD BE ON TAP FOR MOST OF THE CWA. WELL ADVERTISED FRONTAL BOUNDARY ALIGNED IN A NORTHEAST-TO- SOUTHWEST FASHION FROM NORTHEAST MN...INTO SOUTHWEST KS...IS CURRENTLY HUNG UP IN SOUTHWEST LOW TO MID LEVEL FLOW. BUT SFC PRESSURE RISES BUILDING ACRS THE NORTHERN PLAINS...ALONG WITH UPPER WAVE OVER THE NORTHERN ROCKIES STARTING TO SHOW SOME PUSH EASTWARD... SIGNALING SFC BOUNDARY TO EVENTUALLY MAKE HEADWAY AND SWEEP EAST. GENERAL SHORT RANGE MODEL ENSEMBLE SUGGESTS FROPA ACRS MS RVR AROUND 10Z OR SO THU MORNING...WITH A NIGHT FULL OF CONVECTION BEFORE THEN OUT AHEAD OF IT. SOME SHORT RANGE MODELS KEEP CWA DRY TODAY UNTIL CONVECTION BLEEDS OUT OF CENTRAL IA INTO THE FAR NORTHWESTERN CWA BY LATE AFTERNOON... WHILE A FEW OTHERS LIGHT UP THE WESTERN HALF BY MIDDAY/EARLY AFTERNOON. AM CONCERNED WITH POTENTIAL OF OUTFLOW BOUNDARY PROPAGATING FROM NORTHWEST IA ACTIVITY AND INTO THE NORTHWEST CWA BY MID MORNING...SETTING UP POTENTIAL FOCAL POINT FOR 25-30 KT SOUTHWESTERLY LLVL FLOW TO PLOW INTO AND POSSIBLE PUNCH THOUGH WEAKENING CAP. THUS HAVE OPTED TO GO WITH CHANCE POPS FOR WEST HALF OF THE CWA FOR TODAY TAKING INTO ACCOUNT POSSIBLE MID MORNING CONVECTION IN VCNTY OF OUTFLOW...AND THEN BETTER ORGANIZED POTENTIAL OF STORMS ERUPTING IN CENTRAL IA AND MAKING HEADWAY INTO THE WEST BY LATE AFTERNOON/EVENING AS A LINEAR MCS. FCST SOUNDINGS SUGGEST SIMILAR THERMAL AND INSTABILITY PARAMETERS SETTING UP THIS AFTERNOON AS YESTERDAY...AS LONG AS DEBRIS FROM THE NORTHWEST AND NOCTURNAL AC DECK CURRENTLY IN PLACE ERODE AS DAY PROGRESSES FOR MAXIMUM HEATING. BETTER PROGGED DEEP CONVECTIVE INDICES SET UP RIGHT OVER THE CWA THIS AFTERNOON...AFTER DWELLING WELL TO THE WEST THE PAST 36-48 HRS...BUT NOT QUITE AS IMPRESSIVE AS IT WAS OVER THE CENTRAL AND NORTHERN PLAINS AND MN LAST NIGHT AND TUESDAY. 1000-H85 MB THTA-E ADVECTION AND CONVERGENCE WAS XTREME OVER NE INTO SOUTHEAST SD OVERNIGHT...BUT WONT BE NEAR THAT OVER THE LOCAL AREA THIS AFTERNOON OR TONIGHT. BUT STILL ENOUGH TO FEED EXPECTED CONVECTION. THUS...WITH EXPECTED HEATING OVER AT LEAST THE EASTERN 2/3S SUGGESTS CAPES OVER 4K AND A LOADED ATMOSPHERIC COLUMN READY TO FUEL CONVECTION WILL AGAIN BE PRODUCED AS FRONT PUSHES TOWARD THE CWA FROM THE WEST TONIGHT. NORTHWEST CWA MAY BE HELD DOWN TO UPPER 80S TO LOWER 90S FOR HIGHS WITH MORE IMPACT OF DEBRIS AND ANY POTENTIAL LATE MORNING CONVECTION FIRING/OUTFLOW BOUNDARY. EAST HALF OF THE CWA TO REMAIN IN THE HOT BOX AND SHOULD BE SIMILAR...OR EVEN A TOUCH WARMER THAN YESTERDAY LOOKING AT PROJECTED THERMAL PROFILES AND MIXING...MAINLY LOW TO MID 90S. SFC DPTS IN THE LOWER 70S TO AGAIN BRING HEAT INDICES INTO THE ZONE MENTIONABLE RANGE OF 100 TO 105. INTERESTING MOST MODELS SUGGEST BEST FORCING TO SCRAPE THE FAR NORTHERN CWA FROM 00-06Z THU...AND SOUTHERN INTO CENTRAL MO AS WELL. HEAVIEST CONVECTION TO THEN PASS JUST TO THE NORTH(STILL IMPACTING THE DBQ AREA THOUGH)...AND SECOND AREA OFF TO THE SOUTH TONIGHT? NICE UPPER DIFFLUENCE OFF LEE SIDE OF 85-100 KT H25 MB JET STREAK AHEAD OF IMPINGING FRONT INTO LOADED AIRMASS STILL SUGGESTS ENTIRE CWA WORTHY OF AT LEAST LIKELY POPS. ..12.. LONGER RANGE...SUNDAY THROUGH THURSDAY... THE MEDIUM RANGE MODELS AGREE ON A COLD FRONT DRAGGING THRU THE FORECAST AREA EITHER SATURDAY AFTERNOON OR SATURDAY NIGHT...AND THEN MOVING SLOWLY SOUTH OF THE AREA SUNDAY. NO SIGNIFICANT COLD PUNCH BEHIND. 500MB SHORT WAVE MOVES NORTH OF THE AREA AT THE SAME TIME. ONLY MINIMAL GULF CONNECTION BUT DEW POINTS MAY POOL INTO THE MID 60S WITH THE FRONT. FRONT MAY MOVE SLOWLY ENOUGH THAT POPS MAY BE NEEDED SUNDAY SOUTH...BUT WILL HOLD OFF FOR NOW. NEXT CHANCE OF PRECIP WILL BE AHEAD OF THE NEXT COLD FRONT...WHICH WILL BE APPROACHING THE AREA IN THE TUESDAY NIGHT/WEDNESDAY TIME FRAME. ..REA.. DVN... IA...NONE. IL...NONE. MO...NONE. 12/REA
Hazardous weather outlook, Jun 25, 12:00 PM CDT, 1 hour 52 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015-016-024>026-034-035-MOZ009-010-261000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1200 PM CDT WED JUN 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... HEAT AND HUMIDITY WILL COMBINE TO PRODUCE HEAT INDICES FROM 100 TO 105. PRECAUTION IS ADVISED THIS AFTERNOON. IF YOU ARE OUTSIDE OR WITHOUT AIR CONDITIONING...DRINK PLENTY OF FLUIDS AND TAKE BREAKS. STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN IOWA THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE BIGGEST THREAT IS FOR DAMAGING WINDS FROM 60 TO 70 MILES AN HOUR. THUNDERSTORMS ARE FORECAST TO REACH A CEDAR RAPIDS TO WASHINGTON LINE FROM 1 TO 3 PM AND FROM DUBUQUE TO QUAD CITIES FROM 5 TO 8 PM. THE STORMS ARE EXPECTED TO EXIT NORTHWEST ILLINOIS BY EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...SHOWERS AND SOME THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY ACROSS EASTERN IOWA THIS AFTERNOON AND ACROSS THE ENTIRE AREA TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) BELLES
In the hours before
Local storm report, Jun 25, 12:46 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1246 PM CDT WED JUN 25 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM GARRISON IA 60 MPH TSTM GUST
06/25/03 BENTON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 12:00 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 45 min |
| Jun 25, 12:29 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 61 min |
| Jun 25, 1:08 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 37 min |
| Jun 25, 1:14 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 61 min |
| Jun 25, 1:42 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 63 min |
| Jun 25, 1:56 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 49 min |
| Jun 25, 4:19 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Lee | 41 min |
| Jun 25, 4:40 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 65 min |
| Jun 25, 4:47 PM CDT | Severe Thunderstorm Warning | DVN | Louisa | 58 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.